Q. My mom has liver disease with nausea, vomiting and oversleeping. Could it be hepatic encephalopathy?

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on May 18, 2020 and last reviewed on: Jun 01, 2020

Hello doctor,

This is regarding my mother. She is 55 years old. Last year she was diagnosed with chronic liver disease. She had ascites, which was cured. She has taken proper medication since then. But recently, since the last three weeks to be precised, she was having tremors and difficulty in sleeping. We consulted gastroenterologist here who gave medicines but did not help much with these symptoms. She also has hypothyroid and type 2 diabetes. Since the last two days, she suddenly developed nausea and vomiting and we had to hospitalize her. For now, vomiting and nausea have stopped but she is oversleeping and she still has tremors.

Her sodium, potassium, and creatinine levels are normal. And looking at her liver function test the doctor said she has swelling on her liver and nothing more. But I read somewhere about the symptoms of hepatic encephalopathy like oversleeping, drowsiness, flapping tremors, etc and she has all those at present. Am I right regarding this? Please help me.

Dr. Ajeet Kumar Lohana

Medical Gastroenterology
#

Hello,

Welcome to icliniq.com.

I can understand you must be very upset about your mother's health.

The answer to your query is you are 100% right. It can be hepatic encephalopathy (HE). It often presents as altered sleep patterns which means day time sleeping and nighttime awakening. Tremors are characteristically called flapping tremors and sometimes overt neuropsychiatric manifestations such as elevated mood, hallucinations, and illusions.

The treatment of HE is simple i.e. to avoid constipation, and use of lactulose a special laxative agent that help to decrease ammonia gas that causes HE. Plus she should be given tablet Rifxamin 550 mg twice daily to prevent her from recurrent episodes of HE.

The recent use of painkillers could have caused kidney damage which got recovered and may be a precipitating factor for the underlying development of hepatic encephalopathy. I hope this will help you in understanding her problem. I want that you should discuss this information with her treating physician.


Regarding follow up:

Can follow up to discuss more about the long term management of chronic liver disease.


Was this answer helpful?

 | 

 

This is a sponsored video. icliniq or icliniq doctors do not endorse the content/ad in the video.

 
Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Kindly guide us with the treatment for my mom's liver disease.

Query: Hi doctor, My mom is 70 years old. She has chronic liver disease, cirrhosis, portal hypertension and ascites. Her creatinine is 3. She also has type 2 diabetes. We were informed by her doctor that her liver is not producing albumin and her bilirubin level is very high. Please guide us.  Read Full »

Dapoxetine did not work during intercourse. Why?

Query: Hello doctor, As per advise of doctor I have taken Dapoxetine (Duralast) 30 mg before 1 hour intercourse, it did not work? So can I take any other medicine or take higher composition of same medicine or two tablets before 1 hour?  Read Full »

Is it normal to get dizzy or disoriented when the brain expects something to happen?

Query: Hi doctor, Can you tell me why I get dizzy or disorientated when my brain expects something to happen but it does not happen? For example, if I try to click somewhere on my computer but my computer freezes before I notice so the click does nothing, it will disorientate me and make me dizzy. It will...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.